Kentucky, 2008

Flood in Kentucky, March 28, 2008

March 28, 2008 · NWS LMK · 1 event in 1 county or zone

A stationary frontal boundary over the lower Ohio Valley brought some training thunderstorms to parts of east central Kentucky. These thunderstorms over previously saturated ground caused some river flooding over the Licking River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary frontal boundary over the lower Ohio Valley brought some training thunderstorms to parts of east central Kentucky. These thunderstorms over previously saturated ground caused some river flooding over the Licking River basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 28, 2:22 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 28, 2:22 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
322 PM EDT FRI MAR 28 2008

.SHORT TERM (TONIGHT AND SATURDAY)...

THE COLD FRONT HAD MOVED SOUTHEAST OUT OF THE FORECAST AREA AND
COLDER AIR WAS SPREADING OVER THE AREA AT MID AFTERNOON. SOME BREAKS
IN THE CLOUD COVER ACROSS THE NORTH HAVE ALLOWED TEMPERATURES TO
REBOUND INTO THE MID 40S ALONG AND NORTH OF THE OHIO RIVER.

AS NORTHERLY WINDS CONTINUE TO BRING DRIER AIR INTO THE LOWER OHIO
VALLEY AND HIGH PRESSURE BUILDS EAST ACROSS THE UPPER GREAT LAKES
TONIGHT...CLOUDS WILL DECREASE ACROSS THE NORTHERN HALF OF THE
FORECAST AREA OVERNIGHT. STILL EXPECT SOME CLOUDS TO PERSIST ACROSS
SOUTH CENTRAL KENTUCKY. BY DAYBREAK TEMPERATURES WILL DIP INTO THE
MID 30S ACROSS THE NORTH AND MID 40S OVER THE SOUTHERN PART OF THE
AREA.

SATURDAY...SOUTHERLY WINDS ABOVE THE SURFACE AHEAD OF LOW PRESSURE
DEVELOPING OVER THE LOWER MISSISSIPPI VALLEY WILL BRING MORE
MOISTURE BACK INTO THE LOWER OHIO VALLEY. CLOUDS WILL GRADUALLY
INCREASE AND THERE WILL BE A CHANCE OF SHOWERS...MAINLY ACROSS THE
SOUTHWEST PORTION OF THE FA DURING THE LATTER PART OF THE AFTERNOON.
THE NAM TRIES TO BRING RAIN INTO THE AREA DURING THE MORNING BUT
THIS APPEARS TOO AGGRESSIVE... ESPECIALLY WITH THE LOWER LEVELS
STARTING OUT DRY AND SURFACE WINDS FROM THE EAST. THIS SHOULD KEEP
THE LOWER LEVELS DRIER. LIKE THE GFS FOR TIMING OF THE ONSET OF
PRECIPITATION WITH MAINLY THE FAR SOUTHWEST IN THE CHANCE CATEGORY
WITH AREAS JUST TO THE NORTH IN LOW SLIGHT CHANCE AND THE NORTHEAST
PARTS REMAINING DRY. TEMPERATURES WILL REBOUND INTO THE LOWER AND
MID 50S...ESPECIALLY WITH SOME SUNSHINE POKING THROUGH THE MID AND
HIGH CLOUDS.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...

VERY ACTIVE WET LONG TERM PATTERN.  GENERAL WRN CONUS TROUGHING WITH
EMBEDDED STRONGER MID LEVEL ENERGY WILL BE THE SOURCE FOR
CYCLOGENESIS OVER THE CENTRAL PLAINS A COUPLE TIMES OVER THE LONG
TERM PERIOD.

(SAT NIGHT THROUGH MON)

A WEAK SFC BOUNDARY LEFT OVER FROM TODAY/S FRONTAL PASSAGE WILL
LINGER TO OUR SOUTH.  A DEVELOPING LOW PRESSURE SYSTEM OVER THE
CENTRAL PLAINS ON SATURDAY NIGHT WILL BEGIN TO LIFT THIS BOUNDARY
NRD SAT NIGHT/SUN.  THE H85 FRONT WILL BE THE FIRST TO LIFT NWRD
OVER OUR FORECAST AREA (FA) SATURDAY NIGHT ACCOMPANIED BY A MID
LEVEL SHRT/WV.  EXPECTING SOME ELEVATED SHOWERS WITH POSSIBLY AN
ISOLATED T-STORM SATURDAY NIGHT.  COVERAGE SHOULD REMAIN SCATTERED
AND POP CHANCES WILL PROGRESS S TO N IN ACCORDANCE WITH FRONTAL
MOVEMENT.

THE SFC BOUNDARY WILL EVENTUALLY LIFT N OF THE AREA ON SUN SHIFTING
SFC WINDS TO THE SOUTH.  WE WILL BE IN WARM MOIST SOUTHERLY FLOW
SUN THROUGH MON AHEAD OF THE ADVANCING LOW PRESSURE SYSTEM IN THE
PLAINS.  WITHIN THIS FLOW THERE WILL BE SEVERAL SHRT/WVS...HOWEVER
MODELS HAVING A HARD TIME PINNING DOWN THE WHEN AND WHERE FOR THESE
IMPULSES.  SO HAVE MAINTAINED CHANCE POPS THROUGH MON.

TEMPS DURING THIS PERIOD WILL BE ON THE INCREASE IN THE WAA SCHEME.
MOST LOCATIONS OVER THE FA COULD TOP 70 FOR HIGHS BY MON.

(MON NIGHT THROUGH WED NIGHT)

THE AFOREMENTIONED SFC LOW WILL BE OVER THE GRT LKS REGION BY MON
NIGHT DROPPING A COLD FRONT OVER THE REGION LATE MON NIGHT INTO
EARLY TUE MORNING.  DEFINITELY EXPECTING SOME SHOWERS AND T-STORMS
WITH THE FRONT SO HAVE MAINTAINED LIKELY POPS HERE.  INSTABILITY
LOOKING PRETTY DECENT WITH LI/S DROPPING INTO THE SINGLE DIGITS
NEARING 0.  GOOD RETURN OF GULF MOISTURE ALONG THIS FRONT SHOULD AID
RAINFALL AMOUNTS WITH 1 TO 2 INCHES POSSIBLE ACROSS THE FA.  THANK
GOODNESS THIS FRONT IS A FAST MOVER OR RAINFALL COULD BE A BIT
HIGHER.

TEMPS WILL DROP INTO THE UPPER 50S/LOWER 60S FOR HIGHS AND LOWS IN
THE UPPER 30S/LOWER 40S BEHIND THE FRONTAL PASSAGE.

(THU AND FRIDAY)

THE NEXT LOW PRESSURE SYSTEM WILL BE FORMING IN THE CENTRAL PLAINS
BY THU LOOKING TO GIVE US ANOTHER GOOD ROUND OF
SHOWERS/THUNDERSTORMS BY THE END OF THE WEEK.  MODELS HAVING A
DIFFICULT TIME RESOLVING TRACK OF THIS SYSTEM SO WILL MAINTAIN A 30
POP.  TEMPS WILL REBOUND NICELY ON THU AHEAD OF THE FRONT INTO THE
60S.

&&

.AVIATION (18Z TAFS)...

THE MAIN AREA OF PRECIPITATION THAT ACCOMPANIED A FRONT ACROSS
CENTRAL KENTUCKY THIS MORNING HAS EXITED THE REGION. IN ITS WAKE
CIGS HAVE LOWERED INTO THE IFR RANGE WITH VSBYS 5 MILES OR GREATER.
CIGS WILL STAY IFR FOR THE NEXT SEVERAL HOURS THEN IMPROVE TO MVFR
LATER THIS AFTERNOON INTO THIS EVENING...BEFORE GOING VFR LATER THIS
EVENING AS HIGH PRESSURE SLIDES EAST ACROSS THE UPPER GREAT LAKES
AREA. MID LEVEL CLOUDS WILL INCREASE LATER TONIGHT AND BY THE END OF
THE TAF PERIOD SCATTERED SHOWERS WILL BE POSSIBLE...MAINLY AFFECTING
BWG TAF SITE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...SCHOLZ
LONG TERM....AML
AVIATION.....SCHOLZ
Hazardous weather outlook, Mar 28, 2:50 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EDT FRI MAR 28 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
350 PM EDT FRI MAR 28 2008 /250 PM CDT FRI MAR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE SATURDAY
NIGHT THROUGH MONDAY...WITH BRIEF LOCALLY HEAVY RAINFALL IN
A FEW STORMS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

A STRONGER WEATHER SYSTEM WILL THEN SWEEP A COLD
FRONT THROUGH OUR AREA MONDAY NIGHT INTO TUESDAY. SHOWERS AND
THUNDERSTORMS ARE LIKELY AT THAT TIME WITH AREAS OF HEAVY RAIN
POSSIBLE WITH THIS SYSTEM. THEREFORE...CREEK AND STREAM LEVELS
WILL AGAIN NEED TO BE MONITORED FOR POSSIBLE FLOOD CONCERNS.

ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE AREA BY THURSDAY
BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.

IT IS TOO EARLY TO ANTICIPATE WHETHER OR NOT THE THUNDERSTORMS
MONDAY NIGHT AND BEYOND WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nicholas

When
March 28, 5:45 PM EST to 10:05 PM EST
Where
Nicholas County, Barterville to 0.21 mi NNE of Oakland Mills
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.380, -84.070

The Licking River at Blue Licks Spring crested at 25.2 feet around 815 PM EST on March 28. Flood stage at Blue Licks Spring is 25 feet. Minor flooding of bottom land occurs at this level.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91353.